Thursday April 15, 2021, GIU, Montserrat– The Ministry of Health and Social Services (MoHSS) has issued a statement on the use of the AstraZeneca COVID-19 vaccine, following international reports of blood clots and low platelets in a very small number of people receiving their first dose of the Astrazeneca COVID-19 Vaccine.
The Ministry’s Chief Medical Officer (CMO), Dr. Sharra Greenaway-Duberry noted that the Ministry has been in continued discussions with Public Health England, which now falls under the United Kingdom Health Security Agency to understand the scope of the issue and implications for Montserrat, as the public’s health and safety remain top priority.
She went on to say, “The risk of these adverse reactions are very minimal. The Joint Committee on Vaccination and Immunization (JCVI) has calculated the risk to be 4 in a million persons. The benefits of vaccination therefore continue to outweigh the risks. Given this, the Ministry will continue its vaccination programme and residents are encouraged to continue to register.”
Ministry Officials also indicated that they are aware of new safety protocols being implemented in the UK such as offering younger persons under the age of 30 alternative vaccines, since trends are suggesting younger persons are most at risk of incidences of blood clots and low platelets. “However, at this stage the Ministry is not in a position to offer
alternative vaccines. Persons who are concerned or have questions are therefore advised to speak with a health care provider to understand their own personal risk of COVID- 19 infection and vaccination. Further, going forward persons receiving the vaccine will be fully informed on how to monitor for symptoms that might be related to an adverse event, and what action should be taken in the event of such symptoms arising,” the Ministry of Health stated.
All persons who have received their first vaccine are also encouraged to keep their appointments to receive their second. To date, no occurrences of blood clots or low platelets have been found in persons receiving first and second vaccinations locally.
The incidences reported internationally appear to be a rare peculiar reaction on first exposure to the AstraZeneca COVID-19 vaccine.